Depression

Question
Posted by: Nadia | 2018/05/17

Q.

Weaned off meds, seems anxiety is coming back

Good day Before I had my child I occassionally and intermittently had anxiety attacks for no apparent reason. After my child’s birth I started experiencing terrible anxiety and panic attacks 24/7, until about 5 weeks post partum, when a psychiatrist prescribed Lexamil Urbanol and Pur blocka. It took a long time to actually start working and I could only say I was anxiety and panic attack free 18 months post partum. About 2 months ago I came off Lexamil (after weening off it gradually; I stopped taking Pur blocka and Urbanol about 6weeks after taking them initially, since it felt like it actually made my panic attacks worse) It has been more than 3 years since I started taking Lexamil and about 2+ months since I have been off Lexamil; that all of a sudden (whilst on holiday) I am starting to get panic attacks again. I took a 5mg Urbanol today, just as I started feeling a bit uneasy and once again, even with the Urbanol it is a full blown attack. I am now left wondering if I should have ever gone off the anti-depressants and wether I should go back on Lexamil. It made me into a bit of a zombie, but that is better than what I have been feeling for the last 5 days. Do you have any suggestions AND also, could Urbanol actually make a panic attack worse or even bring one on in certain individuals (I have always been prone to bad reactions towards medicine)? Kind Regards

Expert's Reply

A.

Depression expert
- 2018/05/24

Hello Nadia,
Firstly, I'm sorry that someone, I don't know who, has caused needless delays in putting your question to me, so I can answer it.   Antidepressants can help depression, anxiety and panic disorder.
I am bothered that a trivial drug like Urbanol is so often over-prescribed these days. It has NO antidepressant effects, and except for use in epilepsy, it's no more than a sedative tranquilizer related to valium.  It can produce some calming effects rapidly,  but should not, according to expert guidelines, be use for more than 2 months, or there is a significant risk of developing dependency on the drug, and of having difficulties in coming off it. Withdrawal from Urbanol could cause serious anxiety and panicky symptoms ; on its own, one or two doses would not usually have such an effect.
Sounds like it would be best for you to see your doctor for a re-assessment an a reconsideration of your treatment plans.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.